Kentucky, 2013Flash Flooding and Hail in Kentucky, July 1, 2013
July 1, 2013 · NWS LMK · 14 events in 9 counties and zones
An anomalous amplified pattern for summer featured a nearly stationary deep 500mb closed low over western Kentucky. Cold temperatures aloft combined with seasonally average moisture led to the development of numerous storms during the early morning hours on July 1st.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An anomalous amplified pattern for summer featured a nearly stationary deep 500mb closed low over western Kentucky. Cold temperatures aloft combined with seasonally average moisture led to the development of numerous storms during the early morning hours on July 1st. Several storms developed near Bowling Green and brought over 2 inches to the Bowling Green Airport around dawn. Additional convection developed during the mid to late afternoon hours. Many of these storms, forming right underneath the cold 500mb temperatures, were slow moving and strong. A few brought episodes of flash flooding and marginally severe hail, concentrated over the Kentucky Bluegrass Region and south central Kentucky.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 1, 1:02 AM CST, 2 hours 8 minutes earlier.
Area forecast discussion, Jul 1, 1:02 AM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
302 AM EDT MON JUL 01 2013
.SHORT TERM (Today through Tuesday)...
Issued at 300 AM EDT Mon Jul 1 2013
The upper-level low is currently spinning across western Kentucky.
Expect it to shift northwest and be positioned over the St. Louis
region by Tuesday afternoon. At the surface an inverted trough
continues to stretch northeastward from the lower Mississippi Valley
right into the Ohio Valley, and will shift slightly west as the
upper low approaches St. Louis.
Given the current position of the low, familiarity with what
happened last night north of the forecast area, and model
projections of a few vort maxes rounding this upper low, believe
this is how today will pan out. One vort max is on it's way to our
area this morning from the south. Expect showers and some scattered
thunderstorms to develop across the area before dawn (already
evident across southern Kentucky). This will move northward, get
caught up in the deformation axis across our northwest, and move
counterclockwise west of the CWA. The southern and eastern CWA
should experience a lull about mid morning into the afternoon hours.
Then, our next vort max will enter the forecast area from the
south-southwest, which will trigger new development from roughly the
I-65 corridor and points east. Overall, expecting better shower and
thunderstorm coverage today.
The better shear with the vort max this afternoon will support
multicell convection. The limiting factor is instability. Some
breaks in the cloud cover would increase buoyancy, which would aid
in slightly stronger downdrafts than we have experienced lately.
However, still expecting primarily sub-severe convection, with
localized heavy rainfall being the main threat. Keep in mind, with
all the rainfall we have had lately, 45-50 mph winds can easily blow
over weakly rooted trees.
Once the second vort max moves through this afternoon and evening,
should see a fairly good decrease in activity overnight with lack of
synoptic-scale forcing, and latest mesoscale models agree. That lull
could carry into Tuesday as well, with less coverage of showers and
thunderstorms. Best precip areas Tuesday seem to be across our
northwest (northern side of the inverted surface trough) and higher
terrain in the southeast (southern side of the inverted surface
trough). Will keep scattered chances going, as Tuesday afternoon
convection will likely be diurnally driven and not sure how outflow
boundaries will play into cell propagation/new development for the
center of the CWA.
High temperatures will struggle to break out of the middle 70s
across our northwest counties today, in the vicinity of the upper
low and associated cloud cover. Areas further southeast should reach
the upper 70s and lower 80s. Temperatures will drop back into the
lower 60s tonight, with highs Tuesday a couple degrees warmer than
today.
.LONG TERM (Tuesday Night through Sunday)...
Issued at 255 AM EDT Mon Jul 1 2013
Well...The approaching trof will retrograde to the NW, while an
amplifying Bermuda High pushes westward changing the cool and
unsettled wx regime (under the upper low) to more of a typical
summertime heat and humidity returning to the region, especially by
the weekend.
Tue Night thru Thu Am...
Upper low moves from the Show Me State to the Badger State thru the
period. Kept the theme of higher POPS during the afternoon and
evening with increasing diurnal heating. Temps will continue to
below normal in the low to mid 80s on Wed with lows in the low to
mid 60s. Increased POPS in the Ern CWA and lowered them in wrn CWA.
Thu PM-Sun
Significant airmass change with Bermuda High moving westward. The
00z GFS is significantly further westward with with the ridge center
axis at end of period over the Palmetto State. If this in fact
happens the pcpn fields will shift into the Lower MS Valley for the
deep extended POPS/WX.
The 4th of July best chc of pcpn will be east of I 65 with high chc
POPS. For outdoor events, will not be an all day rain.
Swly flow bringing GLFMEX moisture nwd in earnest, especially on Fri
and Sat. PWATs will climb from 1.1 inches on Thu 18z to 2 inches
late Thu night. This sultry airmass with continuous GLFMEX fetch
will bring sct tsra/shra, especially during aftn/evening.
Tropical downpours will occur and bring localized flooding problems
with only 15kts of mid level flow.
Temps will increase a couple of degrees, but model soundings are so
moist that no more than upper 80s/near 90 will be realized. Lows
will increase 5 degrees or so with this moist airmass and increasing
dew points. Dew points will once again rise to around 70 Fri-Sun.
&&
.AVIATION (06Z TAF Update)...
Issued at 135 AM EDT Mon Jul 1 2013
Moisture advecting into southern Kentucky ahead of a vort max will
keep VCSH going for BWG. Elsewhere, not much is going on, but some
recent models are keying in on this approaching vort max from the
south, which could spark showers with perhaps scattered thunder near
SDF and LEX before or near dawn. Will add VCSH, and monitor for
coverage as the morning progresses. Expect there to be a lull in
convection around mid morning into the afternoon hours, until our
next vort max approaches for the afternoon and evening hours. Will
include VCSH for this activity, then back off later in the evening
as the vort should push activity out of the area with a fairly quiet
Monday night expected.
Otherwise, not sold on cigs dropping to MVFR early this morning, but
visibility could slip a bit. Will account for the visibility with
6SM BR for now. Winds, outside of any nearby convection, will be
rather light through the period. If anything, winds will favor
northeasterly today with an inverted trough just south of the
terminals.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.
Short Term.......MJP
Long Term........JDG
Aviation.........MJP
Hazardous weather outlook, Jul 1, 1:41 AM CST, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
341 AM EDT MON JUL 1 2013
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-020745-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-
MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-
HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-
NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-
LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY-
EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-
WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-
ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...
PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...
NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...
LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...
GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...
BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
341 AM EDT MON JUL 1 2013 /241 AM CDT MON JUL 1 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
AN UPPER LEVEL TROUGH REMAINS OVER THE OHIO VALLEY KEEPING
UNSETTLED AND COOL CONDITIONS IN THE REGION. THUNDERSTORMS WILL
CONTINUE INTO THIS EVENING. THESE STORMS WILL BE SLOW MOVING
WHICH WILL CAUSE LOCALIZED HEAVY RAINFALL. ADDITIONALLY...SOME
ISOLATED STORMS COULD CONTAIN 45 MPH WINDS AND FROM PEA TO PENNY
SIZE HAIL.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
AN UPPER LEVEL TROUGH WILL REMAIN NEAR THE REGION THROUGH
WEDNESDAY NIGHT KEEPING UNSETTLED CONDITIONS IN THE AREA.
THUNDERSTORMS WILL BE POSSIBLE THROUGH WEDNESDAY...MAINLY DURING
THE AFTERNOON AND EARLY EVENING HOURS EACH DAY. SOME ISOLATED
STORMS ON TUESDAY AND WEDNESDAY COULD CONTAIN LOCALLY HEAVY RAIN
AND DANGEROUS LIGHTNING.
BY THURSDAY...THE UPPER TROUGH WILL WEAKEN AND MOVE WESTWARD
WHILE A HIGH OFF VIRGINIA BECOMES OUR WEATHER MAKER. THIS LARGE
SYSTEM WILL TRANSPORT WARM AND MOIST GULF OF MEXICO AIR
NORTHWARD...BRINGING AFTERNOON AND EVENING THUNDERSTORMS FROM THE
4TH OF JULY THROUGH THE WEEKEND. THESE STORMS WILL CONTAIN VERY
HEAVY RAINFALL AND DANGEROUS LIGHTNING. LOCALIZED FLOODING WILL BE
POSSIBLE...ESPECIALLY FRIDAY AND SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.
JDG/GLS
In the hours before
Special weather statement, Jul 1, 2:06 AM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
306 AM CDT MON JUL 1 2013
KYZ026-027-061-062-070>072-074-010905-
BARREN KY-BUTLER KY-EDMONSON KY-GRAYSON KY-LOGAN KY-OHIO KY-SIMPSON
KY-WARREN KY-
306 AM CDT MON JUL 1 2013
...STRONG THUNDERSTORM WITH HEAVY RAIN ACROSS BOWLING GREEN AREA...
AT 301 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PLUM SPRINGS...AND MOVING NORTH AT 5 MPH.
OCCASIONAL LIGHTNING...AND HEAVY RAIN REDUCING VISIBILITIES...ARE
EXPECTED WITH THIS STORM.
* THIS STORM WILL ALSO IMPACT...
THREE SPRINGS...
PLUM SPRINGS...
MOUNT VICTOR...
MORGANTOWN...
MEMPHIS JUNCTION...
BRISTOW...
THIS STORM WILL AFFECT INTERSTATE 65 IN KENTUCKY BETWEEN MILE MARKERS
20 AND 43.
THIS STORM WILL AFFECT THE WESTERN KENTUCKY (FORD) PARKWAY BETWEEN
MILE MARKERS 107 AND 94.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXPECT PONDING OF WATER ON LOCAL ROADWAYS. DRIVERS SHOULD SLOW DOWN.
STAY TUNED TO NOAA ALL HAZARDS RADIO...WEATHER.GOV/LOUISVILLE ON THE
INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3746 8671 3749 8614 3735 8613 3733 8616
3730 8613 3691 8610 3691 8614 3693 8615
3691 8615 3691 8617 3694 8617 3692 8619
3694 8620 3691 8621 3689 8626 3683 8667
TIME...MOT...LOC 0804Z 202DEG 4KT 3701 8638
JDGSpecial weather statement, Jul 1, 3:00 AM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
400 AM CDT MON JUL 1 2013
KYZ026-027-061-062-071-011000-
BUTLER KY-EDMONSON KY-GRAYSON KY-OHIO KY-WARREN KY-
400 AM CDT MON JUL 1 2013
...STRONG THUNDERSTORM WITH HEAVY RAIN...AND DANGEROUS LIGHTNING
ACROSS BOWLING GREEN...
AT 358 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORM FROM BOWLING GREEN TO NEAR
BROWNSVILLE...AND MOVING NORTH AT 10 MPH. THESE STORMS WERE ALSO
REDEVELOPING BACK TO THE SOUTH.
FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY RAIN REDUCING
VISIBILITIES...ARE EXPECTED WITH THIS STORM.
* THIS STORM WILL ALSO IMPACT...
THREE SPRINGS...
PLUM SPRINGS...
LEITCHFIELD...
WINDYVILLE...
THIS STORM WILL AFFECT INTERSTATE 65 IN KENTUCKY BETWEEN MILE MARKERS
20 AND 30.
THIS STORM WILL AFFECT THE WESTERN KENTUCKY (FORD) PARKWAY BETWEEN
MILE MARKERS 107 AND 94.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS. A FLASH FLOOD WARNING IS IN EFFECT FOR
WARREN COUNTY.
&&
LAT...LON 3695 8665 3749 8666 3748 8605 3747 8606
3745 8605 3733 8611 3734 8616 3730 8612
3691 8630 3689 8662
TIME...MOT...LOC 0859Z 180DEG 8KT 3715 8633
JDG/GLSEvent by event
5 flash flood, 5 thunderstorm wind, 2 hail, 2 heavy rain. Local standard time, as filed.
Flash Flood, Warren
- When
- July 1, 3:10 AM CST
- Where
- Warren County, 0.69 mi N of Sunnyside to 0.99 mi NNW of Sunnyside
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 37.040, -86.320
A spotter reported 6 TO 7 inches of water flowing over Louisville Road, with water continuing to rise. The ASOS site nearby at the Bowling Green Airport measured over one and one half inches in the 1 1/2 hours previous to this report.
Flash Flood, Warren
- When
- July 1, 5:35 AM CST
- Where
- Warren County, 2.02 mi W of Bowling Green to 2.14 mi W of Bowling Green
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 36.983, -86.466
A spotter reported flash flooding at the intersection of Russelville and Morgantown Roads.
Flash Flood, Warren
- When
- July 1, 7:09 AM CST
- Where
- Warren County, 1.6 mi N of Memphis Jct to 2.08 mi N of Memphis Jct
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 36.973, -86.485
A spotter reported flash flooding on Veterans Memorial Lane. The Bowling Green ASOS site nearby at the airport measured 2.77 inches in the 6 hours leading up to this report.
Thunderstorm Wind, Nelson
- When
- July 1, 10:09 AM EST
- Where
- Nelson County, Chaplin
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.900, -85.220
A spotter reported several downed trees and limbs in excess of 6 inches in diameter.
Hail, Simpson
- When
- July 1, 12:08 PM CST
- Where
- Simpson County, 1.49 mi SSW of Black Jack
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.750, -86.510
A spotter reported quarter sized hail at Mile Marker 7 on Interstate 65.
Hail, Green
- When
- July 1, 1:59 PM CST
- Where
- Green County, Pierce
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.180, -85.620
Flash Flood, Green
- When
- July 1, 2:26 PM CST
- Where
- Green County, Exie to 0.23 mi SW of Exie
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.170, -85.530
The Green County emergency manager reported that the intersection of Kentucky Highway 68 and C. Garrison Road was closed due to high water.
Heavy Rain, Green
- When
- July 1, 2:59 PM CST
- Where
- Green County, Exie
- Reported by
- Emergency Manager
- Coordinates
- 37.170, -85.530
The Green County emergency manager relayed a report that a measured 3.85 inches of rain fell in a two hour period near the small town of Exie.
Flash Flood, Green
- When
- July 1, 3:18 PM CST
- Where
- Green County, 0.85 mi NNE of Rollingburg to 0.72 mi NNE of Rollingburg
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.211, -85.464
The intersection of State Highway South 61 and State Highway 565 was closed due to flash flooding.
Thunderstorm Wind, Taylor
- When
- July 1, 4:30 PM EST
- Where
- Taylor County, 1.54 mi E of Elk Horn
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.319, -85.252
The emergency manager relayed a report of several trees down along Speck Ridge Road.
Thunderstorm Wind, Boyle
- When
- July 1, 5:41 PM EST
- Where
- Boyle County, 0.62 mi WNW of Hedgeville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.634, -84.690
The Boyle County emergency manager reported many trees down along Lancaster Road, centered around 5 miles east of Danville.
Thunderstorm Wind, Garrard
- When
- July 1, 5:56 PM EST
- Where
- Garrard County, Bryantsville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.720, -84.650
Multiple trees were downed around Bryantsville.
Thunderstorm Wind, Jessamine
- When
- July 1, 6:03 PM EST
- Where
- Jessamine County, 3 mi SE of Wilmore
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.819, -84.631
The Jessamine County emergency manager reported several trees down just southeast of Wilmore. This same thunderstorm also brought damage to Garrard and Boyle Counties.
Heavy Rain, Oldham
- When
- July 1, 6:50 PM EST
- Where
- Oldham County, 2 mi SE of Westport
- Property damage
- $3,000
- Reported by
- Mesonet
- Coordinates
- 38.459, -85.444
The Kentucky Mesonet measured 1.74 inches of rain in around 50 minutes. This contributed to a small rockslide that briefly closed State Highway 524 just southeast of Westport.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, July 1 to 5, 201338 deaths · 213 injured · 2 events
- Heat in Utah, July 1 to 4, 20133 deaths · 1 event
- Drought in Texas, July 1 to 31, 2013$128 million · 20 events
- Drought in Oklahoma, July 1 to 31, 2013$36 million · 3 events
- Drought in Texas, July 1 to 31, 2013$10 million · 24 events
- Heat in California, July 1 to 5, 20131 death · 5 events
- Debris Flow and Hail in California, July 1 to 3, 20131 death · 1.75 in hail · 3 events
- Tornadoes in Connecticut, July 1, 2013$5.0 million · EF1 · 2 events
- Wildfire in Colorado, July 1 to 9, 2013$3.0 million · 3 events
- Flash Flood and Flooding in Pennsylvania, July 1 to 2, 2013$2.1 million · 8 events
- Flash Flooding and Flood in New York, July 1 to 3, 2013$685,000 · 15 events
- Wildfire in Nevada, July 1 to 31, 2013$1.0 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 450348, 450349, 450350, 450346, 450339, 450341, 450336, 450343, 450338, 450351, 450354, 450352, 450677, 450355.